This site is intended for health professionals only

Published on 16 October 2012

Share this story:
Twitter
LinkedIn

FDA statement on fungal meningitis outbreak

teaser

As a result of FDA, CDC, and state health departments’ ongoing investigation of contamination at the New England Compounding Center’s (NECC) Framingham, Massachusetts facility, on October 4, the FDA advised providers to not use any NECC products. On October 6, NECC announced a recall of all its products. A complete list of all products subject to this recall can be accessed either at: http://www.fda.gov/Safety/Recalls/ucm322979.htm
or: http://www.fda.gov/downloads/Safety/Recalls/UCM322970.pdf. The FDA had previously issued guidance for medical professionals that all products distributed by NECC should be retained, secured, and withheld from use.
Also as a result of the ongoing investigation of NECC, a patient with possible meningitis potentially associated with epidural injection of an additional NECC product, triamcinolone acetonide, has been identified through active surveillance and reported to FDA. Triamcinolone acetonide is a type of steroid injectable product made by NECC. The cases of meningitis identified to date have been associated with methylprednisolone acetate, another similar steroid injectable product.
In addition, one transplant patient with Aspergillus fumigatus infection who was administered NECC cardioplegic solution during surgery has been reported. An investigation of this patient is ongoing; and there may be other explanations for their Aspergillus infection. Cardioplegic solution is used to induce cardiac muscle paralysis during open heart surgery to prevent injury to the heart.*
FDA continues to evaluate these reports, and when the agency obtains additional information, it will be promptly relayed to the public. FDA has not confirmed that these two infections were, in fact, caused by an NECC product.
At this point in FDA’s investigation, the sterility of any injectable drugs, including ophthalmic drugs that are injectable or used in conjunction with eye surgery, and cardioplegic solutions produced by NECC are of significant concern, and out of an abundance of caution, patients who received these products should be alerted to the potential risk of infection. At this time, no cases of infection have been reported in connection with any NECC-produced ophthalmic drug that is injectable or used in conjunction with eye surgery, but FDA believes this class of products could present potentially similar risks of infection. Products from NECC can be identified by markings that indicate New England Compounding Center by name or by its acronym (NECC), and/or the company logo that can be accessed here.
FDA Advice to healthcare practitioners
The FDA had previously issued guidance for medical professionals that all products distributed by NECC should be retained, secured, and withheld from use. Based on the new information described above, out of an abundance of caution, FDA advises you to follow-up with patients for whom you administered an injectable product, including an ophthalmic drug that is injectable or used in conjunction with eye surgery, or a cardioplegic solution purchased from or produced by NECC after May 21, 2012. FDA does not urge patient follow-up at this time for NECC products of lower risk such as topicals (for example, lotions, creams, eyedrops not used in conjunction with surgery) and suppositories.
You should inform patients who received the NECC products noted above of the symptoms of possible infection and instruct them to contact you or another healthcare provider immediately if they experience any of these symptoms.
The signs and symptoms of meningitis include fever, headache, stiff neck, nausea and vomiting, photophobia (sensitivity to light) and altered mental status. Symptoms for other possible infections may include fever; swelling, increasing pain, redness, warmth at injection site; visual changes, pain, redness or discharge from the eye; chest pain, or drainage from the surgical site (infection within the chest).
The FDA recognises that some health care professionals may receive a high volume of calls from patients or be concerned about having to notify many patients as a result of today’s announcement. We ask you to use your clinical judgment in deciding which patients are at risk and contact those patients in whatever communications mode you prefer, whether it is email, phone or letter. Face-to-face communication with patients is not necessary.


Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn